Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Pueblo, CO

June 23, 2018Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 23, 2018, 5:20 PM MDT for Kiowa County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 5:20 PM MDT (23:20 UTC)
Expired
Jun 23, 2018, 6:00 PM MDT
In force
40 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 119 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS55 KPUB 232320
SVRPUB
COC061-240000-
/O.NEW.KPUB.SV.W.0089.180623T2320Z-180624T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
520 PM MDT SAT JUN 23 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Kiowa County in southeastern Colorado...

* Until 600 PM MDT.

* At 520 PM MDT, a severe thunderstorm was located 11 miles southwest
  of Kit Carson, or 32 miles southwest of Cheyenne Wells, moving east
  at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Eads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 10270 3860 10304 3862 10303 3861 10261
TIME...MOT...LOC 2320Z 290DEG 15KT 3863 10291 

HAIL...1.75IN
WIND...60MPH
 
$$

BL
1 follow-up statement
078 
WWUS55 KPUB 232338
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
538 PM MDT SAT JUN 23 2018

COC061-240000-
/O.CON.KPUB.SV.W.0089.000000T0000Z-180624T0000Z/
Kiowa CO-
538 PM MDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...

At 538 PM MDT, a severe thunderstorm was located 8 miles north of
Eads, or 29 miles southwest of Cheyenne Wells, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 10270 3860 10304 3862 10303 3861 10261
TIME...MOT...LOC 2338Z 290DEG 15KT 3860 10282 

HAIL...1.25IN
WIND...60MPH
 
$$

BL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:57 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 2:57 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
257 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 238 PM MDT Sat Jun 23 2018

...Fire Weather Conditions West, A Few Severe Storms Possible for
the Eastern Plains...

Currently...generally quiet conditions for the time being across
much of southern Colorado.  Radar indicates isolated to scattered
convection to our north and northeast.  Satellite indicates a few
towering cumulus along the I-25 corridor, moving eastward.  Radar
also indicates a surface low north of Trinidad, which is pulling
moisture northward in southerly flow across the Plains.  Lead energy
around an upper level low dropping into Wyoming will act as a
forcing mechanism as we go through the afternoon, triggering a few
strong to severe storms across the Plains this afternoon.  The
strongest storms are likely to impact areas east of a Fowler to
Trinchera line.  The primary threats will be lightning, hail in
excess of one inch in diameter and winds greater 60 mph. Over the
western half of the CWA, critical fire weather conditions will
continue into this evening due to gusty westerly winds, low relative
humidity values and dry fuels.  Any outdoor burning should be
postponed until another day. Temperatures are warm with 80s to lower
90s across the region.

Tonight...expect the threat for severe weather to continue through
the evening.  High-res models have been steadily increasing
thunderstorm coverage over the Eastern Plains for this evening,
before shifting activity east into Kansas overnight.  The greatest
severe weather potential will be through 9 pm, before shifting
eastward.  Later tonight, a cold front associated with the upper
level low pressure system over Central Wyoming will drop south into
the Palmer Divide.  Models have really slowed down the arrival of
the cold front.  Current high-res solutions have the frontal
boundary dropping into the Palmer Divide and along the I-25 corridor
by Sunday morning.  Overnight lows will fall into the 50s and lower
60s across the region.

Sunday...the upper level low will move eastward into Nebraska
through Sunday afternoon.  The cold front associated with the low
pressure system will surge southward through the early afternoon
hours, clearing the eastern Plains.  Models in good agreement with
showers and thunderstorms developing over the Palmer Divide, south
along the Eastern Mountains into the Raton Mesa area.  The primary
threats will be lightning, small hail and locally heavy rainfall.
Further east across the Plains, much will depend on where the
dryline sets up.  Current models have the dryline well into western
Kansas by the afternoon with much of the severe thunderstorm
potential well to the east.  There may be a brief opportunity for a
severe storm or two along the cold front as it moves south through
Baca county, as some models are developing strong convection there.
Temperatures will be cooler across the region behind the cold front
with highs in the 70s to lower 80s. Mozley

.LONG TERM...(Sunday night through Saturday)
Issued at 238 PM MDT Sat Jun 23 2018

Lingering precip over the eastern mountains and plains should end
fairly quickly Sunday evening as upslope flow wanes and upper low
shifts into the central plains. Flat upper ridge then builds over
the swrn U.S. from early to midweek before center of the upper
high slips east into TX from late week into the weekend. This
pattern will bring mainly dry and hot conditions to southern CO
through the week, with Wed/Thu looking the warmest as upper level
heights/mid level temps peak. Some slight cooling then develops by
week's end as high shifts east and upper trough deepens over the
Pacific NW, though trade-off will be increasing winds as mid level
swly flow begins to increase on Thu. Could see strong enough winds
for critical fire weather conditions from late week into the
weekend, as any mid level moisture influx won't likely begin until
late Sat or Sun at the earliest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 238 PM MDT Sat Jun 23 2018

VFR conditions at all three terminals through this evening. Winds
have been slow to increase and turn westerly at KALS.  Expect a few
wind gusts to near 25 kts through this evening.  Tonight, a cold
front will arrive at KCOS and KPUB, with a northerly wind shift.
Expect gusty northerly winds after 10z/Sun at both terminals.
Lowered CIGS are also possible behind the front, and showers and/or
thunderstorms are expected after 18z, especially at KCOS. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ220-222>225.

Fire Weather Watch from Sunday morning through Sunday evening
for COZ224.

&&

SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...MOZLEY
Hazardous weather outlook, Jun 23, 11:29 AM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Sat Jun 23 2018

COZ058>089-093>099-241730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible across
portions of the southeast plains and Pikes Peak region this
afternoon and evening. Thunderstorms will initially form over the
Palmer Divide, and move southeast across the Eastern Plains
through this evening. One or two strong to severe storms are
possible east of a Fowler to Trinchera line. Thunderstorms that do
become severe will be capable of producing large hail in excess of
one inch in diameter along with wind gusts over 60 mph.

Across the mountains and valleys, gusty southwest winds will bring a
return of critical fire weather conditions this afternoon and
evening.  Any activities which could start a wildfire should be
avoided as any fires may spread quickly out of control.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered showers and thunderstorms are anticipated
Sunday from the eastern mountains and foothills into the
southeastern Colorado plains, with a few severe thunderstorms
possible over these locations. The primary threats with the
stronger to potentially severe Thunderstorms on Sunday will be
large hail, damaging winds, hazardous lightning and locally heavy
rainfall.

In addition, isolated showers and thunderstorms capable of
producing lightning, gusty winds and small hail are anticipated
over southern Colorado, primarily during the afternoon and
evening hours from Monday into Friday.

Also, gusty winds, low humidity values and dry fuels will be
capable of producing near critical to critical fire weather
conditions over the San Luis Valley Sunday and then over portions
of southern Colorado, from Wednesday through Friday. Please
remember that activities which could start a fire should be
avoided.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible east of a Fowler to Trinchera line this afternoon and
evening.

88/88

In the hours before

Special weather statement, Jun 23, 3:28 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT SAT JUN 23 2018

COZ088-094-232215-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
328 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Model, or 28 miles northeast of Trinidad, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Las Animas
County.

LAT...LON 3725 10413 3743 10414 3750 10363 3723 10361
TIME...MOT...LOC 2128Z 266DEG 19KT 3735 10404

ep
Special weather statement, Jun 23, 3:53 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
353 PM MDT SAT JUN 23 2018

COZ084-232215-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
353 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
415 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ramah, or 32 miles west of Limon, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Calhan and Ramah.

LAT...LON 3895 10405 3908 10448 3913 10445 3913 10405
TIME...MOT...LOC 2153Z 274DEG 29KT 3913 10426

kam
Special weather statement, Jun 23, 4:19 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT SAT JUN 23 2018

COZ084-085-232245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
419 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
445 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ramah, or 29 miles southwest of Limon, moving east at
30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern El
Paso County.

LAT...LON 3887 10406 3898 10427 3913 10413 3913 10405
TIME...MOT...LOC 2219Z 286DEG 25KT 3901 10413

kam
Special weather statement, Jun 23, 5:01 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
501 PM MDT SAT JUN 23 2018

COZ093-097-232330-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
501 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND WEST
CENTRAL BENT COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
Timpas, or 14 miles southwest of La Junta, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Higbee and Timpas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3778 10382 3791 10379 3793 10336 3767 10340
TIME...MOT...LOC 2300Z 276DEG 26KT 3783 10373

BL
Special weather statement, Jun 23, 5:05 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
505 PM MDT SAT JUN 23 2018

COZ094-232345-
Eastern Las Animas County CO-
505 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Branson, or 28 miles north of Des Moines, moving east
at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3712 10399 3727 10398 3727 10343 3703 10346
TIME...MOT...LOC 2305Z 273DEG 24KT 3717 10390

BL

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:00 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache18 hr
Jun 23, 3:28 PM MDTSpecial Weather StatementPUBLas Animas47 min
Jun 23, 3:53 PM MDTSpecial Weather StatementPUBEl Paso22 min
Jun 23, 4:19 PM MDTSpecial Weather StatementPUBElbert26 min
Jun 23, 5:01 PM MDTSpecial Weather StatementPUBOtero29 min
Jun 23, 5:05 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jun 23, 5:32 PM MDTSpecial Weather StatementPUBBent43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.